Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 15, 2021Ward County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 15, 2021, 4:29 PM CDT for Ward County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 4:29 PM CDT (21:29 UTC)
Expired
May 15, 2021, 5:15 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX

County Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS84 KMAF 152129
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Sat May 15 2021
 
TXZ060-061-067-068-152215-
Crane TX-Ector TX-Ward TX-Winkler TX-
429 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 515
PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 9 miles west of Monahans, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Wickett, Roy Hurd Memorial Airport and
Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 67 and 94.
 
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3144 10306 3157 10313 3177 10280 3168 10268
      3147 10265
TIME...MOT...LOC 2129Z 245DEG 15KT 3154 10304 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 1:51 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 15, 1:51 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Sat May 15 2021

.DISCUSSION...

An upper trough is centered over California and Nevada with westerly
flow over West Texas and Southeast New Mexico. A dryline is present
across the area this afternoon with dewpoints climbing into the
60s across the Permian Basin and Lower Trans Pecos. CAPE values
east of the dryline will generally be 2,000 to 3,000 J/kg with 0
to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values
are expected to be highest across Pecos, Terrell, and Brewster
Counties. Mid-level lapse rates will generally be marginal
according to the NAM12. Omega values will be enhanced across
portions of the area this afternoon into tonight as upper level
shortwaves move overhead. Severe thunderstorms are possible, given
these conditions, this afternoon into tonight across most of West
Texas and Southeast New Mexico. The main threats will be large
hail and damaging winds but an isolated tornado or two is
possible.

The upper low moves over Southern California/Southern Nevada on
Sunday with another dryline across West Texas and Southeast New
Mexico. The CAPE and shear values are expected to be less tomorrow
than today but strong to severe storms will still be possible.
Temperatures are expected to warm up on Sunday into the 80s and 90s,
especially west of the dryline. The previously mentioned upper low
moves over the Four Corners region on Monday with the dryline
expected to be across the far eastern Permian Basin and Lower Trans
Pecos. The upper low/trough begins to move over the region on
Tuesday with a dryline present and a cold front moving southward
into the area during the morning. Severe storms will be possible
along the cold front and dryline intersection. Most of the rain and
storms should be east of the area on Wednesday with temperatures
generally in the 80s and 90s. Similar conditions are expected on
Thursday as a big upper trough moves over the west coast. Showers
and thunderstorms chances will increase on Friday as the upper
trough to the west begins to move/expand eastward. This same trend
will continue into next Saturday.

.FIRE WEATHER...

Showers and storms are developing in the Guadalupe Mountains and
will add fuel moisture. Where and how much rain will be important
since tomorrow relative humidities bottom out into the single digits
and winds increase to 20 to 30 mph. ERC values are already below the
50th percentile and any additional rain may drop the ERCs further so
despite dangerous weather conditions, the overall fire danger threat
may be reduced. Do not see a Red Flag Warning being needed but a
Fire Danger Statement may be warranted for Sunday and perhaps again
on Monday when similar conditions are expected. Will let the
midnight shift make the final assessment on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  87  66  89 /  50  20  10  10
Carlsbad                       59  91  58  89 /  10   0   0   0
Dryden                         65  92  68  94 /  50  10  10  10
Fort Stockton                  63  92  64  93 /  50  10   0  10
Guadalupe Pass                 59  84  59  81 /   0   0   0   0
Hobbs                          59  88  59  87 /  30   0   0   0
Marfa                          52  87  49  87 /  20   0   0   0
Midland Intl Airport           63  89  65  90 /  50  10  10  10
Odessa                         63  89  65  91 /  50  10  10  10
Wink                           62  95  60  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/80
Hazardous weather outlook, May 15, 2:05 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Sat May 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible across much of the area
this afternoon and evening with the best chances across the Northern
Permian Basin and Lower Trans Pecos. The main threats will be large
hail and damaging winds. A tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the potential for strong to severe storms on Sunday across
the eastern most portion of the Permian Basin.

Elevated fire weather conditions may exist across the west on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 15, 3:10 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
310 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MARFA                   30.31N 104.03W
05/14/2021  E1.00 INCH       PRESIDIO           TX   SOCIAL MEDIA

            SOCIAL MEDIA VIDEO SHOWED HAIL UP TO QUARTERS COVERING
            THE GROUND.

&&

DEVIN.CHEHAK
Special weather statement, May 15, 3:47 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
347 PM CDT Sat May 15 2021

TXZ075-274-152130-
Pecos TX-Reeves County Plains TX-
347 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms 16
miles west of Fort Stockton, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
Airport, Coyanosa and B F Goodrich Testing Track.

This includes Interstate 10 between mile markers 227 and 273.

LAT...LON 3069 10341 3128 10343 3130 10290 3072 10256
TIME...MOT...LOC 2046Z 289DEG 14KT 3082 10315

89
Special weather statement, May 15, 4:02 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
402 PM CDT Sat May 15 2021

TXZ075-274-277-278-152145-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
402 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking strong thunderstorms near
Balmorhea State Park, or 21 miles north of Fort Davis, moving east
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include... Balmorhea, Balmorhea Lake, Balmorhea
State Park, Saragosa, Buffalo Trail Scout Camp and Toyahvale.

This includes Interstate 10 between mile markers 201 and 227.

LAT...LON 3078 10378 3081 10402 3098 10392 3118 10342
      3072 10340
TIME...MOT...LOC 2101Z 252DEG 9KT 3088 10377

89
Special weather statement, May 15, 4:17 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT Sat May 15 2021

TXZ067-075-274-152200-
Pecos TX-Ward TX-Reeves County Plains TX-
417 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES AND CENTRAL WARD COUNTIES UNTIL 500 PM CDT...

At 417 PM CDT, Doppler radar was tracking strong thunderstorms 8
miles east of Barstow, or 15 miles east of Pecos, moving north at 5
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Barstow, Pyote and B F Goodrich Testing Track.

This includes Interstate 20 between mile markers 47 and 72.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.

LAT...LON 3129 10298 3127 10342 3161 10339 3161 10303
TIME...MOT...LOC 2117Z 190DEG 6KT 3149 10326

89
Special weather statement, May 15, 4:27 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
427 PM CDT Sat May 15 2021

TXZ075-152215-
Pecos TX-
427 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM
CDT...

At 427 PM CDT, Doppler radar was tracking strong thunderstorms near
Fort Stockton, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 258 and 292.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3068 10286 3096 10294 3113 10252 3094 10235
      3054 10237
TIME...MOT...LOC 2127Z 260DEG 24KT 3088 10278

89
Special weather statement, May 15, 4:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Sat May 15 2021

TXZ060-061-067-068-152215-
Crane TX-Ector TX-Ward TX-Winkler TX-
429 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 515
PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 9 miles west of Monahans, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Wickett, Roy Hurd Memorial Airport and
Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 67 and 94.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3144 10306 3157 10313 3177 10280 3168 10268
      3147 10265
TIME...MOT...LOC 2129Z 245DEG 15KT 3154 10304

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:28 PM CDTSpecial Weather StatementMAFJeff Davis47 min
May 14, 8:17 PM CDTSpecial Weather StatementMAFCulberson, Reeves43 min
May 14, 8:35 PM CDTSpecial Weather StatementMAF40 min
May 14, 9:05 PM CDTSpecial Weather StatementMAFPresidio40 min
May 14, 9:09 PM CDTSpecial Weather StatementMAFReeves51 min
May 15, 2:29 PM CDTSpecial Weather StatementMAFReeves31 min
May 15, 3:06 PM CDTSpecial Weather StatementMAFPecos39 min
May 15, 3:08 PM CDTSpecial Weather StatementMAFReeves52 min
May 15, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 15, 4:02 PM CDTSpecial Weather StatementMAFReeves43 min
May 15, 4:08 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 15, 4:17 PM CDTSpecial Weather StatementMAFWard43 min
May 15, 4:27 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 4:44 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 15, 5:03 PM CDTSpecial Weather StatementMAFPecos42 min
May 15, 5:14 PM CDTSpecial Weather StatementMAFWinkler46 min
May 15, 5:17 PM CDTSpecial Weather StatementMAFReeves43 min
May 15, 5:24 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell51 min
May 15, 5:41 PM CDTSpecial Weather StatementMAFCulberson49 min
May 15, 5:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 5:45 PM CDTSpecial Weather StatementMAFPecos45 min
May 15, 5:57 PM CDTSpecial Weather StatementMAFEctor48 min
May 15, 5:57 PM CDTSpecial Weather StatementMAFCochran18 min
May 15, 6:06 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler39 min
May 15, 6:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell50 min
May 15, 6:11 PM CDTSpecial Weather StatementMAFLoving49 min
May 15, 6:19 PM CDTSpecial Weather StatementMAFReeves41 min
May 15, 6:25 PM CDTSpecial Weather StatementMAFGaines50 min
May 15, 6:30 PM CDTSpecial Weather StatementMAFLoving45 min
May 15, 6:36 PM CDTSpecial Weather StatementMAFEctor39 min
May 15, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 15, 6:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 6:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland46 min
May 15, 6:46 PM CDTSpecial Weather StatementMAFTerrell44 min
May 14, 7:28 PM CDTSpecial Weather StatementMAFEddy47 min
May 14, 7:33 PM CDTSevere Thunderstorm WarningMAFEddy42 min
May 14, 8:03 PM CDTSevere Thunderstorm WarningMAFEddy42 min
May 14, 8:11 PM CDTSevere Thunderstorm WarningMAFEddy49 min
May 14, 8:14 PM CDTAreal Flood AdvisoryMAFEddy3 hr
May 14, 8:46 PM CDTSpecial Weather StatementMAFEddy44 min
May 14, 8:57 PM CDTSpecial Weather StatementMAFEddy48 min
May 14, 9:15 PM CDTSpecial Weather StatementMAFLea45 min
May 15, 4:32 PM CDTSpecial Weather StatementMAFEddy43 min
May 15, 4:53 PM CDTSpecial Weather StatementMAFEddy52 min
May 15, 4:59 PM CDTSevere Thunderstorm WarningMAFEddy61 min
May 15, 5:32 PM CDTAreal Flood AdvisoryMAFEddy3 hr
May 15, 5:45 PM CDTSpecial Weather StatementMAFEddy45 min
May 15, 5:58 PM CDTSpecial Weather StatementMAFEddy32 min
May 15, 6:40 PM CDTSpecial Weather StatementMAFLea50 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.